Alert archive / Massachusetts / Special Marine Warnings in 2012
Special Marine Warning 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special marine warning at May 16, 2012, 3:04 AM EDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2012, 3:04 AM EDT (07:04 UTC)
- Expired
- May 16, 2012, 4:00 AM EDT
- In force
- 56 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at May 16, 2:05 AM EDT, 59 minutes earlier.
Area forecast discussion, May 16, 2:05 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
205 AM EDT WED MAY 16 2012
.SYNOPSIS...
UNSETTLED WEATHER WITH PERIODS OF SHOWERS WILL CONTINUE TONIGHT
AND WEDNESDAY. HIGH PRESSURE WILL BRING MAINLY DRY WEATHER FROM
THURSDAY INTO EARLY NEXT WEEK ALONG WITH A WARMING TREND.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
2 AM UPDATE...
AREA OF SHOWERS WITH ISOLATED THUNDERSTORMS WERE NOW CONFINED TO
MAINLY THE CAPE AND ISLANDS VERY EARLY THIS MORNING. THE REST OF
THE REGION WAS DRY WITH SOME PATCHY FOG.
WHILE INTERIOR SOUTHERN NEW ENGLAND SHOULD GENERALLY REMAIN DRY
THROUGH SUNRISE...ITS POSSIBLE THAT A CLUSTER OF SHOWERS/ISOLATED
THUNDERSTORMS MOVES BACK ONTO RHODE ISLAND/SOUTHEAST MA FOR A TIME
THIS MORNING. SOME OF THE MESOSCALE/NEAR TERM MODELS ARE SHOWING THE
PRECIPITATION SOUTH OF LONG ISLAND MOVING INTO THIS REGION NEAR OR
AFTER SUNRISE FOR A FEW HORUS.
OTHERWISE...PATCHY FOG WILL BE THE MAIN CONCERN EARLY THIS MORNING.
ITS POSSIBLE THE FOG MAY BE LOCALLY DENSE ACROSS PORTIONS OF THE
SOUTH COAST.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
WEDNESDAY...
OVRNGT WET WX SHOULD SLIDE GRADUALLY OFFSHORE DURING THE MORNING PD
WITH THE ATTENDANT FRNTL BOUNDARY PRESSING EWD AND STALLING AGAINST
THE STRONGER ATLANTIC RIDGE OF HIGH PRES. BUT AS THE DISTURBED WX
SLIDES E...SWLY FLOW INCREASES FROM THE W PROMOTING WAA THRU THE
LOW-MID LVLS ACROSS THE RGN. FEEL LOW STRATUS CLOUDS WILL HANG
ACROSS THE RGN RESULTING IN LIMITED MIXING DUE TO AN INVERSION
ALOFT. WHILE THE WRN ZONES MAY CLEAR...LOW STRATUS WILL LIMIT THE
CONVECTIVE NATURE OF THE LOCAL ENVIRONMENT ALONG AND AHEAD OF THE
NRN STREAM SHRTWV AND ATTENDANT COLD FRNT.
ACROSS PA/NY WHERE CLEARING IS EXPECTED...A FAVORABLE ENVIRONMENT OF
STEEP LOW-MID LVL LAPSE RATES SHOULD DEVELOP ALONG THE NRN STREAM
COLD FRNT...ESPECIALLY CLOSER TO THE SFC LOW ACROSS THE ST LAWRENCE
RVR VLY /NRN NEW ENGLAND/. ACCORDINGLY SHOWERS AND THUNDERSTORMS ARE
ANTICIPATED ALONG THE COLD FRNT INTO WRN PORTIONS OF THE FCST AREA
BY THE AFTN HRS. AM SPECULATIVE AS TO HOW FAR E THESE STORMS WILL
PROGRESS WITH THE FEELING THAT THE RGN WILL REMAIN FAIRLY STABLE. AS
SUCH...THINK STORMS WILL BE SURFACE-BASED INTO THE CT RVR VLY BUT
BECOME ELEVATED THEREAFTER /UNLESS CLEARING CAN PROCEED FURTHER E/.
ITS PLAUSIBLE SOME OF THESE STORMS CAN BE SEVERE /MORESO OVER W-NW
MA AND PSBLY S NH/ WITH SBCAPE VALUES AROUND 1000 J/KG AND 0-6 KM
BULK SHEAR OUT OF THE W/SW AROUND 45 KTS /THERE IS ALSO SOME NOTABLE
TURNING WITHIN THE HODOGRAPH PROFILE PER 12Z/15 NAM OVER WRN NEW
ENGLAND...SEE KBDL AND KBAF/. SUCH AN ENVIRONMENT DOES PRESENT AN
OUTCOME OF CONVECTIVE SEGMENTS /MULTICELLULAR IN NATURE/ ALONG THE
COLD FRNT WITH A PSBL THREAT OF STRONG AND DAMAGING WINDS. SHEAR
VECTORS ARE ORIENTED IN SUCH A MANNER WITH A SLIGHT PERPENDICULAR
COMPONENT...YET MOSTLY PARALLEL TO THE COLD FRNT. LIFT THRU THE
BETTER ICE GROWTH RGNS /ALBEIT THE CAPE WILL BE THIN AND ELONGATED
THRU THE ATMOS COLUMN/ DOES PRESENT THE POSSIBILITY OF SOME SMALL
HAIL AS WELL /UNCERTAIN ABOUT SEVERE UP TO 1 INCH/. YET THE
CHARACTER OF THE CAPE THRU THE ATMOS PROFILE DOES NOT SUPPORT STRONG
UPDRAFTS WITH LITTLE ENTRAINMENT OF THE OUTSIDE ENVIRONMENT.
WEDNESDAY NIGHT...
ACTIVITY SHOULD DIMINISH WITH THE LIMITED CONVECTIVE ENVIRONMENT AS
THE COLD FRNT SLIDES THRU THE RGN. ANTICIPATE THE COLD FRNT TO BE
THRU THE RGN AROUND MIDNIGHT AND WELL OFFSHORE BY MORNING. USHERANCE
OF COOLER AND DRIER AIR /AND ATTENDANT SUBSIDENCE TO THE REAR OF THE
COLD FRNT/ UNDER W/NWLY FLOW SHOULD ALLOW FOR GRADUAL CLEARING.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...
* DRY WITH MODERATING TEMPERATURES THROUGH MON
* SHOWERS POSSIBLE TUE
DETAILS...
MODEL GUIDANCE REMAINS IN GOOD AGREEMENT THROUGH EARLY NEXT WEEK
LEADING TO HIGHER THAN AVERAGE CONFIDENCE FOR MUCH OF EXTENDED
FORECAST.
HIGH PRESSURE IS EXPECTED TO DOMINATE ONCE SYSTEM HEADS OFFSHORE
THU AND CRESTS OVER NEW ENGLAND SAT/SUN. STILL LOOKING AT
POSSIBILITY OF FROST ACROSS PARTS OF INTERIOR THU NIGHT/FRI
MORNING AS PATTERN FAVORS IDEAL RADIATIONAL COOLING. THERE ARE
SOME DIFFERENCES OVER THE WEEKEND HOWEVER AS GFS TRIES TO GENERATE
A FEW SHOWERS ACROSS INTERIOR...MAINLY AS A RESULT OF LOW LEVEL
CONVERGENCE ON PERIPHERY OF SURFACE HIGH. THIS APPEARS TO BE
OVERDONE AND WE WILL CONTINUE WITH A DRY FORECAST.
EARLY NEXT WEEK CONFIDENCE DECREASES A BIT AS SURFACE AND UPPER
RIDGE HEAD OFFSHORE. APPROACHING COLD FRONT FROM GREAT LAKES
COMBINED WITH INCREASING LOW LEVEL MOISTURE UP E COAST SHOULD
RESULT IN AT LEAST SCATTERED SHOWERS TUE...IN LINE WITH 12Z ECMWF
SOLUTION. HOWEVER 12Z GFS HANGS ON TO RIDGING LONGER AND DELAYS
EFFECTS OF THIS FRONT AND SUBTROPICAL LOW TO OUR S UNTIL MIDWEEK.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
OVERVIEW...
MODERATE CONFIDENCE IN TAFS. IFR TO LIFR CONDITIONS ARE EXPECTED TO
HANG TOUGH FOR MUCH OF THE MORNING...BUT GRADUAL IMPROVEMENT TO
MVFR-VFR THRESHOLDS IS EXPECTED FROM WEST TO EAST LATE THIS MORNING
AND AFTERNOON BUT EXACT TIMING IS UNCERTAIN. THE EXCEPTION WILL
PROBABLY BE THE SOUTHEAST NEW ENGLAND COAST...WHERE MOIST FLOW OFF
THE OCEAN MAY KEEP CONDITIONS AT IFR LEVELS.
SHOWERS/ISO THUNDER SHOULD EXIT THE SOUTHEAST NEW ENGLAND COAST
LATER THIS MORNING. OTHERWISE...A FEW THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE INTERIOR LATE THIS AFTERNOON/EVENING WITH THE
COLD FRONT.
KBOS TAF...MODERATE CONFIDENCE IN TAF.
IFR CONDITIONS WILL LIKELY HANG TOUGH THIS MORNING...BUT IMPROVEMENT
TO MVFR AND POSSIBLY EVEN VFR CONDITIONS SHOULD OCCUR THIS
AFTERNOON. EXACT TIMING IS UNCERTAIN.
KBDL TAF...HIGH CONFIDENCE IN TAF.
IFR TO LIFR THIS MORNING WILL IMPROVE TO MVFR AND PROBABLY EVEN VFR
LATE THIS MORNING OR EARLY AFTERNOON. TIMING IS UNCERTAIN. A FEW
THUNDERSTORMS MAYBE IN THE VICINITY OF THE TERMINAL LATE THIS
AFTERNOON/EARLY EVENING BUT CONFIDENCE IS LOW.
OUTLOOK...
THU THROUGH SUN...HIGH CONFIDENCE. VFR.
&&
.MARINE...
MODERATE TO HIGH CONFIDENCE. SHOWERS AND EMBEDDED THUNDERSTORMS WITH
GUSTY WINDS WILL AFFECT THE SOUTHEAST WATERS EARLY THIS MORNING.
CONTINUED BLUSTERY S/SE FLOW AHEAD OF THE SYSTEM WILL LEND TO
BUILDING WAVE HEIGHTS OF 5-8 FEET. SMALL CRAFT ADV CONTINUES WITH
THE EXPECTATION THAT THERE COULD BE SOME ISOLATED GUSTS ARE 20 TO 25
KTS OVER THE OUTER WATERS. ALL OF THE ENERGY SHOULD BE WELL E OF THE
WATERS AS A COLD FRNT SLIDES THRU THE RGN AROUND MIDNIGHT THURS. SLY
WINDS WILL BACK OUT OF THE W/NW ACCORDINGLY. WAVES TO SUBSIDE IN
LATER PERIODS WITH INVOCATION OF HIGH PRES.
OUTLOOK...THURSDAY THROUGH SUNDAY
THU INTO SUN...HIGH CONFIDENCE.
HIGH PRESSURE WILL BUILD INTO REGION THU AND IS EXPECTED TO CREST
OVER NEW ENGLAND SAT AND SUN. DIMINISHING WINDS/SEAS ANTICIPATED
THU WITH LIGHT WINDS/FLAT SEAS AND SEA BREEZES OVER WEEKEND.
&&
.EQUIPMENT...
BUOY 44013 IN MASS BAY WILL BE RETURNED TO SERVICE AROUND JUNE
19TH...PENDING WEATHER CONDITIONS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 AM EDT THURSDAY FOR ANZ235-237-
250-254>256.
&&
SYNOPSIS...SIPPRELL/JWD
NEAR TERM...FRANK
SHORT TERM...SIPPRELL
LONG TERM...JWD
AVIATION...FRANK/JWD
MARINE...SIPPRELL/JWD
EQUIPMENT...STAFFHazardous weather outlook, May 15, 3:31 PM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 331 PM EDT TUE MAY 15 2012 CTZ002-003-MAZ002>004-008>011-026-NHZ011-015-161945- HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 331 PM EDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON FOR PORTIONS OF NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE...WITH THE MAIN THREAT BEING GUSTY DAMAGING WINDS. SMALL HAIL LESS THAN AN INCH IN DIAMETER AND LOCALLY HEAVY DOWNPOURS WILL ALSO BE POSSIBLE. THERE IS THE LOW PROBABILITY OF FROST IN NORTHWEST MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. CTZ004-MAZ005>007-012>024-NHZ012-RIZ001>008-161945- WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- EASTERN HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 331 PM EDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-161945- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 331 PM EDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SIPPRELL
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:55 AM EDT | Special Marine Warning | BOX | 65 min | |
| May 16, 7:01 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 44 min |
| May 16, 7:45 PM EDT | Special Weather Statement | BOX | Franklin | 45 min |
Nearby
Special Marine Warnings in Massachusetts, 2012Every special marine warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.